Post-SSRI sexual dysfunction not widely recognised

Sexual dysfunction following use of selective serotonin reuptake inhibitors (SSRIs) is under-recognised and can be debilitating both psychologically and physically, says a sexologist writing in the BMJ.

Sexual difficulties after treatment with SSRIs were first reported to regulators in 1991, but it was only in 2006 that these symptoms were formally characterised as a syndrome, now known as post-SSRI sexual dysfunction, the author says.

In 2019 the European Medicines Agency concluded that post-SSRI sexual dysfunction is a medical condition that can persist after discontinuation of SSRIs and serotonin-norepinephrine reuptake inhibitors (SNRIs), and that product information on all relevant antidepressants should be updated to reflect reports of long-term sexual dysfunction after treatment.

Symptoms include genital numbness, decreased libido, erectile dysfunction, failure to become aroused or orgasm, weak orgasm and premature ejaculation. The sensory changes may extend beyond the genital area to a more general dampening of reactivity, sometimes termed emotional numbing.

Diagnosis currently relies on symptoms alone, and symptoms are highly variable, both in severity and persistence. Underdiagnosis is likely, not least because of patchy awareness of the condition. Prescribers must inform patients of the risk when discussing possible treatment with an SSRI or SNRI so they can make a fully informed choice about their options, the article concludes.

Web design and marketing agency Leamington Spa